Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 56, NWS St. Louis, MO

May 20, 20134 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2013, 5:59 PM CDT for 4 counties in Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2013, 5:59 PM CDT (22:59 UTC)
Expired
May 20, 2013, 6:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 86 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:34 PM CDTHAIL 22 S Gerald, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:46 PM CDTTornado WatchSPC8 hr
May 20, 5:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS53 KLSX 202259
SVRLSX
MOC055-071-073-151-202345-
/O.NEW.KLSX.SV.W.0056.130520T2259Z-130520T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI...
  EAST CENTRAL OSAGE COUNTY IN CENTRAL MISSOURI...

* UNTIL 645 PM CDT

* AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLAND...AND
  MOVING EAST AT 40 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE HAIL     
           JUST NORTH OF BELLE.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
           EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  OWENSVILLE...BOURBON...SULLIVAN...MOUNT STERLING...DRAKE...
  ROSEBUD...SWISS...GERALD...CANAAN...OAK HILL...BAY...JAPAN AND ST.
  CLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3850 9182 3864 9139 3818 9110 3814 9124
      3806 9153 3815 9153 3815 9164 3835 9164
TIME...MOT...LOC 2259Z 249DEG 33KT 3833 9165

HAIL...1.75IN
WIND...60MPH

$$

KANOFSKY
2 follow-up statements
731 
WWUS53 KLSX 202325
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT MON MAY 20 2013

MOC151-202335-
/O.CAN.KLSX.SV.W.0056.000000T0000Z-130520T2345Z/
OSAGE MO-
625 PM CDT MON MAY 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3856 9164 3864 9139 3818 9110 3806 9153
      3815 9153 3816 9164
TIME...MOT...LOC 2325Z 231DEG 34KT 3834 9132

$$

MOC055-071-073-202345-
/O.CON.KLSX.SV.W.0056.000000T0000Z-130520T2345Z/
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
625 PM CDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GASCONADE...
SOUTHWESTERN FRANKLIN AND NORTHERN CRAWFORD COUNTIES UNTIL 645 PM
CDT...

AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ROSEBUD...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SULLIVAN...GERALD AND SWISS.

THIS WARNING ALSO INCLUDES...
INTERSTATE 44 FROM EXIT 218 TO EXIT 228.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3856 9164 3864 9139 3818 9110 3806 9153
      3815 9153 3816 9164
TIME...MOT...LOC 2325Z 231DEG 34KT 3834 9132

HAIL...1.00IN
WIND...60MPH

$$

KANOFSKY
902 
WWUS53 KLSX 202343
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT MON MAY 20 2013

MOC055-071-073-202353-
/O.EXP.KLSX.SV.W.0056.000000T0000Z-130520T2345Z/
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
643 PM CDT MON MAY 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR GASCONADE...SOUTHWESTERN
FRANKLIN AND NORTHERN CRAWFORD COUNTIES WILL EXPIRE AT 645 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3856 9164 3864 9139 3818 9110 3806 9153
      3815 9153 3816 9164
TIME...MOT...LOC 2343Z 231DEG 34KT 3845 9115

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:52 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 20, 3:52 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT MON MAY 20 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 323 PM CDT MON MAY 20 2013

ALL SYSTEMS APPEAR GO FOR AN ACTIVE NIGHT OF THUNDERSTORMS WITH
SEVERE POTENTIAL AS THE ENVIRONMENT WILL HAVE PLENTY OF INSTABILITY
AND DEEP LAYER SHEAR AROUND 50 KTS. THE AIR MASS OVER THE SOUTHERN
HALF OF MISSOURI HAS RECOVERED FROM EARLIER CONVECTION WITH SBCAPE
AOA 3000 J/KG AND THIS RECOVERY SHOULD CONTINUE TO SPREAD
NORTHWARD THROUGH THE LATE AFTERNOON. SCATTERED THUNDERSTORMS HAVE
DEVELOPED IN SEVERAL CONFLUENT ZONES ACROSS SW MO AND SE KS AND
ARE MOVING TO THE NORTHEAST. ADDITIONAL DEVELOPMENT IS EXPECTED
WITH DISCRETE STORMS POSSIBLE THROUGH EARLY EVENING AND THEN AN
OVERALL TREND FOR RAPID UPSCALE GROWTH INTO A FORWARD PROPAGATING
QLCS FEATURING A MIX MODE OF BOWING SEGMENTS AND EMBEDDED
SUPERCELLS. THIS QLCS IS EXPECTED TO IMPACT A GOOD PORTION OF THE
CWA AS IT MOVES E/NW TONIGHT. SOME LOCALLY HEAVY RAINFALL MAY
OCCUR WHERE TRAINING OCCURS...BUT THE SYSTEM IS NOT EXPECTED TO
PRODUCE A WIDESPREAD HEAVY RAIN/FLASH FLOOD THREAT.

GLASS

.LONG TERM...(TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 323 PM CDT MON MAY 20 2013

THE IMPACTS OF THE OVERNIGHT CONVECTION ARE HARD TO GAGE AND WILL
HAVE LARGE RAMIFICATIONS ON THE THUNDERSTORM AND SEVERE THREAT
TUESDAY. ANY ONGOING SHOWERS/THUNDERSTORMS REMNANT FROM OVERNIGHT
ARE LIKELY TO BE LOCATED ACROSS SE MO INTO SW IL DURING THE FIRST
PART OF THE MORNING AND THEN WEAKEN. MODEL GUIDANCE SUGGESTS IT
WILL THEN REMAIN RELATIVELY VOID OF PRECIPITATION WELL INTO MID
AFTERNOON AND THIS SHOULD ALLOW FOR SOME AIR MASS RECOVERY AS
CLOUDS THIN. MID LEVEL LAPSE RATES ARE NOT AS STEEP SO OVERALL
INSTABILITY SHOULD BE LESS THAN THE LAST FEW DAYS...HOWEVER IT SHOULD
BE SUFFICIENT WITH AMPLE DEEP LAYER SHEAR FOR SCATTERED ORGANIZED
THUNDERSTORMS DEVELOPING DURING THE LATER PART OF THE AFTERNOON...RAMPING
UP IN COVERAGE DURING THE EARLY EVENING AS LARGE SCALE ASCENT INCREASES
IN ASSOCIATION WITH A SHORT WAVE ROTATING NEWD FROM EASTERN OK
REGION. ANY RESIDUAL BOUNDARIES WILL PROVIDE FURTHER FOCUS AND
ENHANCE THE SEVERE THREAT. THE LARGE SCALE TROF AND ATTENDANT COLD
FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY NIGHT...PASSING
EAST OF THE CWA BY EARLY WEDNESDAY MORNING. DRIER AIR AND COOLER
AIR WILL OVERSPREAD THE AREA ON WEDNESDAY IN THE WAKE OF THE FRONT
AND A SECONDARY COLD FRONT ON WEDNESDAY NIGHT WILL USHER EVEN
COOLER AIR AND HIGH PRESSURE INTO THE AREA.

THE PATTERN WILL BE DOMINATED BY WEAK NW FLOW ON THE BACKSIDE OF
THE UPPER TROF AND LOOKS DRY THURSDAY NIGHT-FRIDAY...THEREAFTER
RETURN FLOW AND WEAK DISTURBANCES PASSING THRU THE PLAINS UPPER
RIDGE AND INTO THE MID/UPPER MS VALLEY WILL BRING A RE-NEWED
CHANCE OF THUNDERSTORMS....ESPECIALLY THE NRN HALF OF THE CWA.
WARMER TEMPERATURES WILL ALSO ACCOMPANY THE RETURN FLOW.

GLASS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 112 PM CDT MON MAY 20 2013

STILL HARD TO PIN DOWN EXACT COVERAGE AND TIMING OF STORMS...SO
KEPT VCTS MENTION AT KCOU THROUGH 03Z TUESDAY AND THROUGH 04Z
TUESDAY AT KUIN. FURTHER EAST OVER STL METRO AREA...HRRR MODEL
INDICATING STORMS TO NOT MOVE IN TIL AFTER 01Z TUESDAY...MAYBE
EVEN LATER...BUT KEPT VCTS MENTION AFTER 01Z TUESDAY FOR
NOW...TAPERING OFF AFTER 07Z TUESDAY. OTHERWISE...EXPECT VFR CIGS AND
GUSTY SOUTH WINDS FOR THIS AFTERNOON...BEFORE DIMINISHING AFTER
SUNSET.

SPECIFICS FOR KSTL...STILL HARD TO PIN DOWN EXACT COVERAGE AND
TIMING OF STORMS...LATEST HRRR MODEL INDICATING STORMS TO NOT MOVE
IN TIL AFTER 04Z TUESDAY...MAYBE EVEN LATER...BUT KEPT VCTS
MENTION AFTER 01Z TUESDAY FOR NOW AS WE COULD SEE STUFF FIRE UP
AHEAD OF MAIN ACTIVITY. STORMS TO TAPER OFF AFTER 07Z TUESDAY.
OTHERWISE...EXPECT VFR CIGS AND GUSTY SOUTH WINDS FOR THIS
AFTERNOON...BEFORE DIMINISHING AFTER SUNSET. ANOTHER ROUND OF
STORMS POSSIBLE AFTER 21Z TUESDAY...SO ADDED VCTS MENTION DURING
THIS PERIOD.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 20, 4:05 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT MON MAY 20 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
405 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS WILL BE
SEVERE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING
WINDS. SOME AREAS COULD ALSO EXPERIENCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF
THESE THUNDERSTORMS MAY ALSO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS...AND YET ANOTHER CHANCE OF
THUNDERSTORMS ON SATURDAY AND SUNDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

GLASS

In the hours before

Local storm report, May 20, 5:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             5 W BLAND               38.30N  91.73W
05/20/2013  M1.75 INCH       OSAGE              MO   TRAINED SPOTTER

            HAIL REPORTED JUST NORTH OF BELLE NEAR INTERSECTION OF
            HIGHWAY 89 AND HIGHWAY Y

&&

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:05 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis40 min
May 20, 5:37 PM CDTSevere Thunderstorm WarningLSXOsage38 min
May 20, 5:55 PM CDTSevere Thunderstorm WarningLSXKnox35 min
May 20, 5:58 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe32 min
May 20, 6:22 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway38 min
May 20, 6:24 PM CDTSevere Thunderstorm WarningLSXMonroe51 min
May 20, 6:44 PM CDTSevere Thunderstorm WarningLSXAudrain31 min
May 20, 6:50 PM CDTTornado WarningLSXMonroe25 min
May 20, 6:57 PM CDTSevere Thunderstorm WarningLSXFranklin48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.